[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 174.129.114.211. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
September 1964

Spontaneous Intramural Hemorrhage of the ColonAssociated With Anticoagulants

Author Affiliations

NEW HAVEN, CONN
Department of Radiology (Dr. Gabriele); Department of Surgery (Dr. Conte), Hospital of St. Raphael.

Arch Surg. 1964;89(3):522-526. doi:10.1001/archsurg.1964.01320030112019
Abstract

Anticoagulants are well-established adjuncts in management of coronary thrombosis, cerebral thrombosis or embolism, certain ophthalmologic disorders, thrombophlebitis, and recurrent pulmonary embolism. The increasing number of patients receiving anticoagulants on a long-term and outpatient basis is not without hazard.1 Gilbert et al in their review state that minor bleeding occurs in 4% to 22% of patients, major bleeding in 2% to 3%, and gastrointestinal hemorrhage in 1.8%. Hematuria is the most common manifestation, followed by epistaxis, bleeding gums, melena, and subcutaneous ecchymosis. Less common but more serious were epidural hematomas, hemorrhage into the abdominal cavity, and retroperitneal hemorrhage. Mosely et al15 in their series noted that in over 50% of their patients major hemorrhage was associated with previously unsuspected disorders including colon carcinoma, polycystic renal disease, peptic ulcer, esophageal hiatal hernia, and diverticulitis.

Recently attention has been given in the literature to hemorrhagic and occlusive vascular lesions of the

First Page Preview View Large
First page PDF preview
First page PDF preview
×